New York, 2005

Flooding and Heavy Rain in New York, April 2 to 3, 2005

April 2 to 3, 2005 · NWS OKX · 12 events in 12 counties and zones

A low pressure system developed in the Gulf Of Mexico and rapidly intensified as it moved north to northeast. The low passed over the Appalachian Mountains and moved slowly west of the local area during Saturday and Sunday, April 2nd and 3rd.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A low pressure system developed in the Gulf Of Mexico and rapidly intensified as it moved north to northeast. The low passed over the Appalachian Mountains and moved slowly west of the local area during Saturday and Sunday, April 2nd and 3rd. Widespread heavy rain along with embedded heavy showers and thunderstorms occurred with this system. Storm Total Rainfall amounts ranged from around 1.00 inch on parts of Long Island to nearly 4.00 inches across parts of the Lower Hudson Valley. During March 28th and 29th, only 3 to 5 days earlier, another low dumped 2.00 to 3.00 inches of rain across the region as it moved north to northeast along the eastern seaboard. These wet antecedent conditions primed the local area for additional widespread urban flooding with 3 to 7 inches of rain occurring in less than 5 days.Heavy rain caused widespread urban flooding. Most small streams and rivers overflowed their banks. In addition, high wind gusts from 46 to 57 mph, associated with heavier showers, downed trees.The Delaware River overflowed its' banks across the Port Jervis-Deer Park area of extreme Western Orange County during Sunday, April 3rd. It rose above its' flood stage of 18.0 feet around 2:30 am. The river crested at 20.53 feet at 12:15 pm, then receded below its' flood stage between 9:15 pm and 9:30 pm on April 3rd. The Orange County Office of Emergency Management reported 100 basements flooded ($1 M) in Port Jervis and 160 houses damaged ($16 M) in Deer Park. Port Jervis officials issued a mandatory evacuation for people living along the Delaware River. The town of Deer Park was placed under a State of Emergency.The Wallkill River at Gardiner reached its' flood stage of 13.0 feet at 3:00 am on April 3rd. It crested at 13.77 feet at 10:00 am, then receded below flood stage during the afternoon.The Mahwah River at Suffern reached its' flood stage of 4.0 feet by 3:15 pm and crested at 5.99 feet at 9:15 pm on April 2nd. It gradually receded below flood stage by 10:45 pm on April 3rd.Here are selected rainfall amounts for:Orange County - from 2.00 inches at Blooming Grove to 3.80 inches at Monroe. At Port Jervis, the cooperative weather observer measured 3.24 inches. A spotter reported flooding of several streets in Greenwood Lake. A spotter reported Moodna creek overflowing its' banks in New Windsor at 2:10 pm on April 2nd.Putnam County - 1.97 inches was measured at Carmel.Rockland County - from 2.37 inches at Orangeburg to 3.37 inches at Stony Point.Westchester County - from 2.25 inches at Armonk to 3.52 inches at Yorktown Heights.New York City - from 1.24 inches at JFK Airport in Queens to 2.08 inches at Parkchester in the Bronx. At Central Park, 1.80 inches was measured. At LaGuardia Airport, 1.67 inches was measured.Nassau County - from 1.15 inches at Lido Beach to 1.67 inches at Lynbrook.Suffolk County - from 1.00 inch at Dix Hills to 1.64 inches at Shirley. At Islip McArthur Airport, 1.29 inches was measured.Here are selected peak wind gusts for:Orange County - from 36 mph at Montgomery Airport on April 3rd to 44 mph at Stewart Airport in Newburgh on April 2nd.Putnam County - 30 mph at Carmel on April 2nd.Rockland County - from 35 mph at Stony Point to 53 mph at Blauvelt on April 2nd at 11:25 pm.Westchester County - 40 mph wind gust at Westchester County Airport in White Plains on April 2nd.New York City - from 48 mph at Central Park at 7:42 pm to 58 mph at LaGuardia Airport at 8:36 pm on April 2nd. At JFK Airport, a 49 mph wind gust was measured at 8:44 pm on April 2nd. A spotter reported downed power lines in Far Rockaway.Nassau County - from 38 mph at Great Neck at 7:30 pm to 44 mph at Levittown at 11:00 pm on April 2nd.Suffolk County - from 44 mph at Islip and Riverhead between 10:00 pm and 11:00 pm to 56 mph at Kings Park and Stony Brook at 11:00 pm on April 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 2, 4:00 AM EST, 5 hours earlier.

Area forecast discussion, Apr 2, 4:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
400 AM EST SAT APR 2 2005

.SHORT TERM (THROUGH MONDAY)...SIGNIFICANT RAINFALL/FLOODING EVENT
ABOUT TO UNFOLD. 00Z NAM AND SUNYSB MM5 STILL VERY INSISTENT ON AN
AVERAGE OF 2-4 INCHES OF RAIN WITH IMPRESSIVE DYNAMICS EVIDENT AT
ALL LEVELS ESPECIALLY THIS AFTERNOON AND EVENING...STRONG UPPER
LEVEL DIVERGENCE/DIFLUENCE...MID LEVEL SHORTWAVE ENERGY...60-70 KT
LOW LEVEL JET TRANSPORTING CONSIDERABLE ATLANTIC MOISTURE WITH PW
1-1.5 INCHES NORTHWARD...AND STRONG ISENTROPIC UPGLIDE ON 295-300K
SURFACES. RAINFALL AMOUNTS WILL BE ENHANCED DUE TO OROGRAPHIC LIFT
NORTH AND WEST OF NYC AS STRONG SE BOUNDARY LAYER FLOW DEVELOPS...
HIGHEST RAINFALL TOTALS APPROACHING 5 INCHES ARE MOST LIKELY THERE
THOUGH WITH NAM ADVERTISING SHOWALTER INDICES +2 OR LOWER...ELEVATED
CONVECTION COULD PRODUCE LOCALLY HEAVIER TOTALS ANYWHERE IN THE CWA.
RIVERS AND STREAMS IN NORTHEAST NJ AND THE LOWER HUDSON VALLEY HAVE
BARELY RECOVERED FROM THE HEAVY RAINS OF EARLIER THIS WEEK...AND
MAJOR FLOODING IS LIKELY ESPECIALLY IN THE PASSAIC RIVER BASIN IN
NORTHEAST NJ...ALONG THE HOUSATONIC RIVER IN CT AND THE WALLKILL IN
ORANGE COUNTY...AND THE CONNECTICUT RIVER...THE LATTER OF WHICH WILL
ALSO HAVE TO CONTEND WITH SIGNIFICANT RUNOFF FROM SNOWMELT AND HEAVY
RAINS UPSTREAM.

WIND WILL ALSO BE AN ISSUE THIS AFTERNOON AND EVENING. ADVISORY FOR
NYC AND COASTAL SECTIONS WAS ISSUED EARLIER THIS EVENING AND WILL BE
CONTINUED AS PRESSURE GRADIENT TIGHTENS UP CONSIDERABLY. MAY ALSO
HAVE TO WATCH FOR ANY DOWNWARD MOMENTUM TRANSFER IN HEAVIER
CONVECTION THIS AFTERNOON AND EVENING.

DRY SLOT ROTATES THROUGH THE AREA LATE SAT NIGHT/EARLY SUN MORNING
BUT QUICKLY FILLS IN BEFORE MIDDAY AS VERTICALLY STACKED SURFACE AND
UPPER LOWS MOVE ACROSS OR JUST WEST OF THE AREA. ONLY EXPECTING AN
ADDITIONAL 1/4 INCH OR SO QPF...BUT ANY ADDITIONAL PRECIP WILL ADD
INSULT TO INJURY AS IT WILL ALL BE IN THE FORM OF RUNOFF AND
EXACERBATE FLOODING. PRECIP FINALLY TAPERS OFF LATE SUN NIGHT/MON
MORNING...AND WITH H8 TEMPS ARE BELOW 0C...MARGINAL THICKNESSES AND
STEEP LOW LEVEL LAPSE RATES PRECIP COULD MIX WITH OR CHANGE TO SNOW
SHOWERS IN THE HIGHEST ELEVATIONS OF NORTHEAST NJ AND THE LOWER
HUDSON VALLEY. LOW LEVEL MOISTURE/CYCLONIC FLOW HANGS IN FOR MUCH OF
MONDAY...WITH PLENTY OF CLOUDS AND TEMPS A LITTLE COOLER THAN MAV
NUMBERS.
&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...WEAK HIGH PRESSURE INTO
THE AREA TUESDAY WILL LEAVE AREA DRY...BUT THEN SLOW MOVING WARM
FRONT APPROACHES WEDNESDAY AND STALLS IN THE AREA THROUGH FRIDAY
WHEN IT IS EXPECTED TO BE FORCED THROUGH AS PARENT LOW PRESSURE
CENTER MOVES INTO PENNSYLVANIA. COULD BE A PROLONGED PERIOD OF LIGHT
RAIN...DRIZZLE...FOG WEDNESDAY INTO EARLY FRIDAY. THEN WARM SECTORED
FRIDAY WITH A CHANCE OF SHOWERS WITH THE COLD FRONT THROUGH THE AREA.
&&

.AVIATION...CIGS IN THE PROCESS OF LOWERING TO IFR OR LOWER. THESE
CONDITIONS WILL THEN QUITE LIKELY PREVAIL THROUGH THE NEXT 24 HOURS
AND BEYOND. VSBYS STILL GOOD FOR THE MOST PART...BUT TREND HERE WILL
ALSO BE DOWNWARD DUE TO RAIN AND FOG. RAIN WILL BECOME HEAVY AT
TIMES THIS MORNING WITH THIS THREAT LINGERING THROUGH THE TAF PERIOD
AND BEYOND. WINDS ARE A BIG CONCERN TODAY AS WELL AS A DEVELOPING
STRONG LOW LEVEL SOUTHEASTERLY JET COMES INTO PLAY EARLY ON. MODELS
DIFFER SOMEWHAT ON THE STRENGTH OF THIS JET BUT ALL INDICATE AT
LEAST 50+ KNOTS. AS SUCH...LOW LEVEL WIND SHEAR WILL BE AN ISSUE AT
THE TERMINALS FROM EARLY ON TODAY. IN ADDITION...SURFACE WINDS BY
AFTERNOON SHOULD SEE SUSTAINED AROUND 25 KNOTS OR SO WITH GUSTS 30
TO AROUND 35 KNOTS LIKELY.
&&

.MARINE...CONDITIONS HERE ARE IN THE PROCESS OF CHANGING FOR THE
WORSE. GALES ARE IN EFFECT FOR ALL THE MARINE ZONES WITH THESE
CONDITIONS EXPECTED TO DEVELOP EARLY ON THIS MORNING. SEAS WILL
BUILD IN RESPONSE TO THIS...REACHING HEIGHTS BETWEEN 10 AND 15 FEET
LATER TODAY ON THE OCEAN AND PROBABLY BETWEEN 3 AND 6 FEET ON THE
SOUND. IN ADDITION...AN INCREASING ONSHORE FLOW WITH A LONG
FETCH...WILL QUITE LIKELY CAUSE AT LEAST SOME MINOR COASTAL FLOODING
AROUND THE TIMES OF THE NEXT COUPLE OF HIGH TIDE CYCLES...NAMELY
LATER TODAY AND LATE OVERNIGHT. WILL USE A COMPROMISE BETWEEN THE
AVN GUIDANCE WHICH IS SUGGESTING BETWEEN 1.5 AND 2.5 FT ABOVE NORMAL
BY THIS EVENING AND THE NGM GUIDANCE WHICH IS SUGGESTING BETWEEN 3.5
AND 4 FEET ABOVE. THESE HIGHER THAN NORMAL TIDES WILL COMBINE WITH
AN INCREASINGLY ROUGH SURF AND MAY WELL CAUSE SOME MINOR TO LOCALLY
MODERATE BEACH EROSION ON THE OCEAN BEACHES. SEAS AND WINDS SLOWLY
COME DOWN SUNDAY AND INTO MONDAY.
&&

.HYDROLOGY...HEAVY RAIN CAN BE EXPECTED THROUGH TONIGHT. ON AVERAGE
2-4 INCHES OF RAIN ARE POSSIBLE...WITH SOME LOCATIONS RECEIVING UP
TO 5 INCHES. ALL OF THIS RAIN IS EXPECTED TO PRESENT A MODERATE TO
MAJOR FLOODING EVENT ACROSS THE AREA WITH NORTHEAST NJ...THE LOWER
HUDSON VALLEY AND SOUTHWEST CT EXPECTED TO BE HARDEST HIT.
HEAVY RAINFALL AND RUNOFF COULD HAVE SERIOUS IF NOT LOCALLY
LIFE-THREATENING CONSEQUENCES.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH SUNDAY...CTZ005>012.
     WIND ADVISORY THIS AFTERNOON AND EVENING...CTZ009>012.
NJ...FLOOD WATCH THROUGH SUNDAY...NJZ002>006-011.
     WIND ADVISORY THIS AFTERNOON AND EVENING...NJZ005-006-011.
NY...FLOOD WATCH THROUGH SUNDAY...NYZ067>081.
     WIND ADVISORY THIS AFTERNOON AND EVENING...NYZ071>081.
MARINE...GALE WARNING ALL WATERS...ANZ355-353-350-335-330-338.

&&

GOODMAN/
Hazardous weather outlook, Apr 2, 6:39 AM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
639 AM EST SAT APR 2 2005

CTZ005>008-NJZ002>004-NYZ067>070-031200-
BERGEN NJ-EASTERN PASSAIC NJ-NORTHERN FAIRFIELD CT-
NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-
NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-ROCKLAND NY-
WESTERN PASSAIC NJ-
639 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SECTIONS OF SOUTHEAST
NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

...A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY...

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH REMAINS IN EFFECT. RAIN WILL BE HEAVY AT TIMES INTO
TONIGHT...BEFORE TAPERING OFF TO SHOWERS ON SUNDAY. RAINFALL TOTALS
OF 2 TO 4 INCHES ARE LIKELY...WITH LOCALLY HIGHER AMOUNTS OF UP TO 5
INCHES. THESE RAINFALL AMOUNTS MAY CAUSE WIDESPREAD SERIOUS FLOODING
OF MANY AREA RIVERS AND STREAMS. WITH SOME STREAMS NOT HAVING HAD
MUCH TIME TO RECOVER FROM THE HEAVY RAINS OF EARLIER THIS
WEEK...MAJOR RIVER FLOODING IS POSSIBLE WHERE THE HEAVIEST RAINFALL
OCCURS. ALREADY SATURATED GROUND FROM HEAVY RAINS EARLIER THIS WEEK
WILL CAUSE RAPID RUNOFF WHICH MAY ALSO RESULT IN FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...UNDERPASSES AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FLOODING OF RIVERS AND STREAMS FROM THE RAINS OF THIS WEEKEND COULD
PERSIST INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION FOR FLOODING REPORTS AND RAINFALL AMOUNTS IS
REQUESTED.

CTZ009>012-NJZ005-006-011-NYZ071>081-031200-
BRONX NY-ESSEX NJ-HUDSON NJ-KINGS (BROOKLYN) NY-NASSAU NY-
NEW YORK (MANHATTAN) NY-NORTHEAST SUFFOLK NY-NORTHWEST SUFFOLK NY-
QUEENS NY-RICHMOND (STATEN IS.) NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-
639 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF SOUTHEAST
NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

...A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH REMAINS IN EFFECT. RAIN WILL BE HEAVY AT TIMES INTO
TONIGHT...BEFORE TAPERING OFF TO SHOWERS ON SUNDAY. RAINFALL TOTALS
OF 2 TO 3 INCHES ARE LIKELY...WITH LOCALLY HIGHER AMOUNTS OF UP TO 4
INCHES. THESE RAINFALL AMOUNTS MAY CAUSE WIDESPREAD SERIOUS FLOODING
OF MANY AREA RIVERS AND STREAMS. WITH SOME STREAMS NOT HAVING HAD
MUCH TIME TO RECOVER FROM THE HEAVY RAINS OF EARLIER THIS
WEEK...MAJOR RIVER FLOODING IS POSSIBLE WHERE THE HEAVIEST RAINFALL
OCCURS. ALREADY SATURATED GROUND FROM HEAVY RAINS EARLIER THIS WEEK
WILL CAUSE RAPID RUNOFF WHICH MAY ALSO RESULT IN FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...UNDERPASSES AND LOW WATER CROSSINGS.

A WIND ADVISORY IS ALSO IN EFFECT FOR THIS AFTERNOON AND
EVENING...ALONG WITH A GALE WARNING FOR THE COASTAL WATERS. SUSTAINED
EAST TO SOUTHEAST WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE
THIS AFTERNOON INTO THIS EVENING. GUSTS UP TO 50 MPH ARE ALSO
POSSIBLE IN HEAVY SHOWERS AND ANY THUNDERSTORMS THAT DEVELOP...WHICH
COULD RESULT IN DOWNED TREE LIMBS AND POWER LINES...WITH SCATTERED
POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FLOODING OF RIVERS AND STREAMS FROM THE RAINS OF THIS WEEKEND COULD
PERSIST INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION FOR FLOODING REPORTS...RAINFALL AMOUNTS AND WIND
RELATED DAMAGE IS REQUESTED.

GOODMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy rain, 5 flood. Local standard time, as filed.

Heavy Rain, Richmond

When
April 2, 9:00 AM EST
Where
Richmond County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.583, -74.150 (the zone’s center; the record gives no point)

Heavy Rain, Kings

When
April 2, 9:00 AM EST
Where
Kings County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.634, -73.950 (the zone’s center; the record gives no point)

Heavy Rain, Queens

When
April 2, 9:00 AM EST
Where
Queens County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Heavy Rain, Nassau

When
April 2, 9:00 AM EST
Where
Nassau County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

Heavy Rain, Suffolk

When
April 2, 9:00 AM EST
Where
Suffolk County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Flood, Southern Westchester

When
April 2, 10:00 AM EST
Where
Southern Westchester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.383, -74.283

Heavy Rain, Bronx

When
April 2, 10:00 AM EST
Where
Bronx County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.827, -73.924 (the zone’s center; the record gives no point)

Heavy Rain, New York

When
April 2, 10:00 AM EST
Where
New York County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.774, -73.970 (the zone’s center; the record gives no point)

Flood, Orange

When
April 2, 11:00 AM EST to April 3, 8:30 PM EST
Where
Orange forecast zone
Property damage
$17 million
Reported by
EMERGENCY MANAGER
Coordinates
42.983, -76.183

Flood, Putnam

When
April 2, 11:00 AM EST
Where
Putnam forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.427, -73.749 (the zone’s center; the record gives no point)

Flood, Rockland

When
April 2, 11:00 AM EST
Where
Rockland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.867, -77.283

Flood, Northern Westchester

When
April 2, 11:00 AM EST
Where
Northern Westchester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443520, 5443521, 5443522, 5443523, 5443524, 5443451, 5443452, 5443519, 5443447, 5443448, 5443449, 5443450.